Study finds no link between statin use and risk of polyneuropathies

It was long debated whether cholesterol-lowering statins can be conducive to the occurrence of neuropathies. A study presented at the Congress of the European Academy of Neurology in Amsterdam now issues an all-clear signal: Patients treated with statins were not at greater risk of developing polyneuropathy than others.

Here is a piece of good news for patients who rely on cholesterol-lowering medications. In a break from earlier assumptions, Danish researchers at the 3rd Congress of the European Academy of Neurology (EAN) in Amsterdam reported that the use of statins did not lead to a higher risk of developing polyneuropathy.

Polyneuropathy entails systemic damage to peripheral nerves with symptoms that often include pain, unpleasant physical sensations such as pins and needles, numbness, or distressing perceptions of coldness and heat in the limbs. Polyneuropathy may also result in weakness, e.g., in the hands and feet.

Until now, experts have debated whether statins could be a possible trigger for this nerve disorder. Several studies were unable to prove a connection while individual case reports and a study conducted in Denmark in 2002 cast doubt on this conclusion. The incidence of polyneuropathy of no known cause (i.e., idiopathic polyneuropathy) in this study was quite low, but the relative risk not insignificant nonetheless: Patients who suffered from polyneuropathies were 14 times more likely to have taken statins, compared with controls from the general population.

Now the Danish team of researchers led by Prof David Gaist drilled deeper on this question. The study was repeated with a design highly similar to that of the previous 2002 study, but this time a considerably larger data set was included spanning the years 1999 through 2013. After excluding patients with diabetes, high alcohol use and other recognized risk factors of polyneuropathy, a total of 370 patients with a definite diagnosis of polyneuropathy were identified. Use of statins among these patients with polyneuropathy of no known cause was compared with that of a control group of 7,400 individuals. In the end, the researchers were able to give the all clear signal.

Lead author, Dr. Toke de Koning Svendsen from Odense University Hospital summarized the findings as follows. "In our study, there was no connection between the use of statins and the occurrence of polyneuropathies." The lack of an association to polyneuropathy was confirmed in analyses that took statin dose and duration of statin use into consideration. "One caveat we must add, however, is that we did not include patients with diabetes or other established risk factors of polyneuropathy in our study. So, even though the news is good, we wish to acknowledge this potential study limitation", added Dr Svendsen.

Source: http://www.bkkommunikation.com/en/

Comments

  1. Diane Swartz Diane Swartz United States says:

    I will bet this study was done by the manufacturers and the results really are worded very carefully to make you think statins are ok.  When diagnosed with fibromyalgia and given 4 Rx's to fill the pharmacist told me to go back to my doctor and talk to him about the statins causing my symptoms before he would fill the Rx's.  My "fibromyalgia", depression, early alzheimer's symptoms all disappeared within weeks of stopping statins.  I hate that the drug companies have been able to publish so much bad information just because of greed.

  2. Da Ven Da Ven United States says:

    In the USA, no one reports adverse effects...unless the patient (victim) is well enough and informed enough to go to the F.D.A. on their own. Doctors are not required to report adverse effects. If they do, pharma companies, my doctors tell me, make their lives miserable with more and more forms to prove the connection.  
       The odd thing is that now that the $14k/year drugs are out, many "scientists" are finding that there is a huge population that "needs" a statin drug, but doesn't tolerate it: lo and behold, we have that drug. Lo and behold again, the people who now acknowledge the statin adverse effects are paid by the $14/k drug. It's literally sickening.

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
Post a new comment
Post
You might also like...
Vitamin D appears to have no substantial impact on statin-related muscle pain